Communications in Analysis and Geometry

Volume 18 (2010)

Number 2

On multiply twisted knots that are Seifert fibered or toroidal

Pages: 219 – 256



Jessica S. Purcell (Department of Mathematics, Brigham Young University)


We consider knots whose diagrams have a high amount of twisting of multiple strands. By encircling twists on multiple strands with unknotted curves, we obtain a link called a generalized augmented link. Dehn filling this link gives the original knot. We classify those generalized augmented links that are Seifert fibered, and give a torus decomposition for those that are toroidal. In particular, we find that each component of the torus decomposition is either “trivial,” in some sense, or homeomorphic to the complement of a generalized augmented link. We show this structure persists under high Dehn filling, giving results on the torus decomposition of knots with generalized twist regions and a high amount of twisting. As an application, we give lower bounds on the Gromov norms of these knot complements and of generalized augmented links.

Full Text (PDF format)